IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Multiple Equilibria in Heterogeneous Expectations Models

  • Branch William

    ()

    (College of William and Mary)

  • McGough Bruce

    ()

    (Oregon State University)

This paper fills an important gap in the literature on determinacy and existence of sunspot equilibria in stochastic linear self-referential models. The results in this paper demonstrate that heterogeneity in expectations may alter a model's regions of determinacy. We show how to associate with a heterogeneous expectations model (HE-model) a rational expectations model (ARE-model), the solutions to which are the equilibria of the HE-model. This association recasts the analysis of determinacy in the HE-model to analysis of determinacy in the ARE-model. We proceed to study a forward looking model and find that the stability properties of rational expectations models may not be robust. In particular, we present new results showing that in some models even a very small fraction of non-rational agents may preclude rational agents from coordinating on sunspots. Also, we present parameterizations of the model in which sunspots exist in the heterogeneous model when they do not exist in the rational expectations version of the model.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.degruyter.com/view/j/bejm.2004.4.1/bejm.2004.4.1.1197/bejm.2004.4.1.1197.xml?format=INT
Download Restriction: For access to full text, subscription to the journal or payment for the individual article is required.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by De Gruyter in its journal The B.E. Journal of Macroeconomics.

Volume (Year): 4 (2004)
Issue (Month): 1 (December)
Pages: 1-16

as
in new window

Handle: RePEc:bpj:bejmac:v:contributions.4:y:2004:i:1:n:12
Contact details of provider: Web page: http://www.degruyter.com

Order Information: Web: http://www.degruyter.com/view/j/bejm

No references listed on IDEAS
You can help add them by filling out this form.

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:bpj:bejmac:v:contributions.4:y:2004:i:1:n:12. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Peter Golla)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.